Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Bismarck, ND

July 11, 2017McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2017, 2:59 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 2:59 PM CDT (19:59 UTC)
Expired
Jul 11, 2017, 4:00 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 159 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:59 PM CDTTSTM WND DMGWilliston, NDELM TREE IN PARK WAS KNOCKED OVER. MINOR ROOF DAMAGE TO A TIN ROOF WITH A COUPLE PANELS LIFTED OFF.
Jul 11, 2:59 PM CDTTSTM WND GST 70Williston, NDALSO REPORTED PEA SIZE HAIL. CORRECTED FOR TIME.
Jul 11, 3:11 PM CDTTSTM WND GST 70Williston, NDALSO REPORTED PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS53 KBIS 111959
SVRBIS
NDC053-105-112100-
/O.NEW.KBIS.SV.W.0059.170711T1959Z-170711T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
259 PM CDT TUE JUL 11 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern McKenzie County in northwestern North Dakota...
  Southeastern Williams County in northwestern North Dakota...

* Until 400 PM CDT

* At 258 PM CDT, a severe thunderstorm was located over Williston,
  moving east at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Emergency management. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* this severe thunderstorm will remain over mainly rural areas of
  northeastern McKenzie and southeastern Williams Counties, including
  the following locations: White Tail Bay Recreation Area, Tobacco
  Garden Bay Recreation Area, Keene, Lewis And Clark State Park,
  Charlson and Spring Brook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4828 10363 4818 10283 4812 10283 4812 10279
      4813 10276 4812 10274 4811 10274 4809 10276
      4808 10267 4804 10266 4776 10280 4808 10376
TIME...MOT...LOC 1958Z 287DEG 32KT 4814 10358 

HAIL...1.00IN
WIND...70MPH
 
$$

HARGROVE
4 follow-up statements
449 
WWUS53 KBIS 112015
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
315 PM CDT TUE JUL 11 2017

NDC053-105-112100-
/O.CON.KBIS.SV.W.0059.000000T0000Z-170711T2100Z/
McKenzie ND-Williams ND-
315 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN MCKENZIE AND SOUTHEASTERN WILLIAMS COUNTIES...

At 314 PM CDT, a severe thunderstorm was located 12 miles east of
Williston, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Keene, Tobacco Garden Bay Recreation Area, Lewis And Clark State Park
and Charlson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Sakakawea, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4801 10356 4820 10347 4805 10266 4804 10266
      4776 10280
TIME...MOT...LOC 2014Z 288DEG 32KT 4809 10338 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
069 
WWUS53 KBIS 112032
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
332 PM CDT TUE JUL 11 2017

NDC105-112041-
/O.CAN.KBIS.SV.W.0059.000000T0000Z-170711T2100Z/
Williams ND-
332 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4806 10327 4806 10324 4808 10322 4810 10325
      4811 10316 4805 10267 4776 10280 4800 10334
TIME...MOT...LOC 2031Z 287DEG 32KT 4804 10316 

$$

NDC053-112100-
/O.CON.KBIS.SV.W.0059.000000T0000Z-170711T2100Z/
McKenzie ND-
332 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN MCKENZIE COUNTY...

At 331 PM CDT, a severe thunderstorm was located 17 miles north of
Watford City, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Keene and Charlson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4806 10327 4806 10324 4808 10322 4810 10325
      4811 10316 4805 10267 4776 10280 4800 10334
TIME...MOT...LOC 2031Z 287DEG 32KT 4804 10316 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
341 
WWUS53 KBIS 112049
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
349 PM CDT TUE JUL 11 2017

NDC053-112100-
/O.CON.KBIS.SV.W.0059.000000T0000Z-170711T2100Z/
McKenzie ND-
349 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN MCKENZIE COUNTY...

At 349 PM CDT, a severe thunderstorm was located 17 miles west of 4
Bears Lodge, or 18 miles northeast of Watford City, moving southeast
at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Keene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4789 10308 4804 10301 4799 10270 4776 10280
      4784 10298
TIME...MOT...LOC 2049Z 295DEG 32KT 4794 10295 

HAIL...0.75IN
WIND...60MPH
 
$$

HARGROVE
098 
WWUS53 KBIS 112053
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
353 PM CDT TUE JUL 11 2017

NDC053-112102-
/O.EXP.KBIS.SV.W.0059.000000T0000Z-170711T2100Z/
McKenzie ND-
353 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE COUNTY
WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4789 10308 4804 10301 4799 10270 4776 10280
      4784 10298
TIME...MOT...LOC 2052Z 287DEG 32KT 4793 10291 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:46 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 11, 2:46 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
246 PM CDT Tue Jul 11 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 134 PM CDT Tue Jul 11 2017

Afternoon and evening thunderstorms are the main concern, followed
by Aviation concerns tonight and Wednesday.

Current surface analysis indicates low pressure located over far
southwest Manitoba with a warm front extending southward through
eastern ND and a cold front pushing through western and into
central ND. A re-enforcing cold front is also extending west
through southern Saskatchewan, with considerable clouds along and
just ahead of this boundary. The latest satellite analysis shows a
few subtle shortwaves, one currently tracking east across north
central ND, another moving through east central MT and a third
over southwest/south central Saskatchewan.

Latest RAP forecast soundings indicate mainly moderate CAPE around
1500 J/KG with bulk shear around 30 kts. The instability lingers
through around 5 PM before rapidly diminishing as we head into the
evening. The problem here is that there is still a small cap
remaining, with an unfavorable wind profile in the lower
atmosphere, until you get farther north into Manitoba. With that
said, there is a small potential for a strong to severe storm this
afternoon into early evening along the Canadian border.

As you get farther south the amount of instability available
decreases. Directional shear is not great but bulk shear remains
at 30 to 40 knots. Downdraft cape is increasing over western North
Dakota. Recently convection has developed in the far northwest ND
and northeast MT. Hail CAPE remains impressive from around
Williston and north, but decreases rapidly as you get south of the
Missouri, so the main threat for any convection in southwest ND
would be gusty winds. And the farther south you go, across
southwest and south central ND, the instability becomes quite
meager, especially as you get south of the I-94 corridor.

In the far southeast CWA we are very unstable through around 3-4
PM with RAP forecast sounding at Oakes indicating over 2500 J/KG
of CAPE and nearly 40 knots of shear. However, weak capping
remains. The majority of CAMS indicate convection firing more to
the east of the southern JRV. Will have to monitor though as if
anything would develop, the potential for rapidly developing
severe convection would exist. After 4 pm the CAPE begins to
diminish quickly, with the passage of the cold front.

Later tonight attention turns to Aviation as widespread MVFR to
IFR ceilings behind the aforementioned cold front, drops south
over North Dakota. Will leave details to the Aviation forecast.
but the increased clouds and cooler temperatures will mean a much
cooler day on Wednesday with is will set the stage for a much
cooler temperature forecast on Wednesday with highs possibly not
getting out of the 60s across the north.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 134 PM CDT Tue Jul 11 2017

Hot and dry weather will be the focus of the long term forecast.

After a cool night Wednesday night, high pressure aloft, sitting
over the CONUS southwest, amplifies and yields another warming
trend Thursday through Monday. High temperatures generally in the
mid to upper 90s but a few readings to around 105 may be possible
Friday and around 100 in the west Sunday and the west and south
Monday.

No big precipitation events advertised but embedded impulses will
trigger the occasional afternoon or nighttime thunderstorm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 134 PM CDT Tue Jul 11 2017

Aviation hazards this Taf period include potential for severe
thunderstorms through early Tuesday evening, followed by ifr/mvfr
cigs developing from north to south after 06z Wednesday, and
continuing through 18z Wednesday. Confidence for any one terminal in
receiving severe thunderstorms with large hail and damaging winds
as the main threats, remains low at this time. Will continue to
monitor and amend as necessary. The threat for precipitation ends by
03z Wednesday, then stratus and low cigs arrive as mentioned above.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...KS
Hazardous weather outlook, Jul 11, 12:38 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1238 PM CDT Tue Jul 11 2017

NDZ002>005-011>013-022-023-025-036-037-047-048-050-051-121745-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1238 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible from north
central North Dakota into the James River Valley this afternoon
and evening. Large hail and damaging winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very warm conditions are expected Friday through Monday, with
forecast high temperatures around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-010-017>021-031>035-040>046-121745-
Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
1238 PM CDT Tue Jul 11 2017 /1138 AM MDT Tue Jul 11 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very warm conditions are expected Friday through Monday, with
forecast high temperatures around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TWH

In the hours before

Special weather statement, Jul 11, 2:10 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
210 PM CDT TUE JUL 11 2017

NDZ009-112000-
Williams ND-
210 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILLIAMS COUNTY
UNTIL 300 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Bainville, or 22 miles northeast of Culbertson,
moving southeast at 40 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Williston and Trenton.

LAT...LON 4838 10404 4833 10363 4806 10353 4805 10358
      4808 10355 4811 10361 4813 10359 4811 10364
      4812 10369 4810 10373 4808 10374 4806 10371
      4804 10375 4806 10378 4802 10380 4799 10402
      4802 10405
TIME...MOT...LOC 1909Z 301DEG 35KT 4828 10408

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:06 PM CDTSevere Thunderstorm WarningBISBowman, Slope24 min
Jul 10, 7:26 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope, Stark33 min
Jul 10, 7:44 PM CDTSevere Thunderstorm WarningBISBillings, Hettinger, Slope, Stark38 min
Jul 10, 7:55 PM CDTSevere Thunderstorm WarningBISBillings, McKenzie37 min
Jul 10, 8:44 PM CDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, McKenzie, Slope46 min
Jul 10, 9:30 PM CDTSpecial Weather StatementBISBurke45 min
Jul 11, 2:10 PM CDTSpecial Weather StatementBISWilliams50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.